Case report demonstrates varied outcomes of intra-articular corticosteroid use in osteoarticular tuberculosis complications.
Background/Aims The UK incidence of tuberculosis (TB) has increased substantially in recent years. Osteoarticular (extra-axial) TB is rare, with the knee being the most affected joint. Diagnosis of osteoarticular disease can be challenging. Appropriate anti-TB treatment may provoke paradoxical inflammatory reactions of the joint, causing uncertainty as to whether this inflammatory response is infection or treatment-related. Although corticosteroid use in extra-articular TB, such as meningitis, is well-recognised and evidence-based, the role of intra-articular corticosteroids in osteoarticular TB is less clear and further clouded by this uncertainty. We present two cases of osteoarticular TB involving the knee complicated by paradoxical inflammatory reactions with very different outcomes. Methods N/A Results A 32-year-old Pakistani-born male who was previously well presented two years after migrating to the UK with constitutional symptoms and neck swelling. Cervical lymph node biopsy identified fully sensitive Mycobacterium tuberculosis, and appropriate treatment (ethambutol, rifampicin, isoniazid and pyrazinamide) was initiated. Three days later, osteoarticular TB of the knee was unmasked, confirmed through joint aspiration and imaging. The knee swelling resolved with local corticosteroid injection whilst anti-TB treatment was continued. However, four months later, both knees became painful, stiff and swollen, and the lymphangitis site also became inflamed. Imaging showed marked inflammatory changes, and a paradoxical inflammatory reaction to anti-TB treatment was diagnosed. Systemic corticosteroids were started, with rapid and significant improvement. The patient remains symptom and disease-free following treatment completion. A 29-year-old Indian-born female who was previously well presented with acute monoarthritis of the right knee. An initial joint aspirate was culture negative for TB, so she was treated for seronegative inflammatory arthritis with sulfasalazine and intra-articular corticosteroid injection. Three months later, her symptoms had not improved and repeat joint aspiration revealed isoniazid-resistant TB. Appropriate anti-TB treatment was initiated, but the right knee responded poorly with worsening pain, stiffness, swelling and progressive deformity, reflected radiographically. Subsequent joint aspirate and biopsies of synovium and bone were negative for active TB, so the consensus diagnosis was a severe paradoxical inflammatory reaction to treatment. Repeated localised intra-articular corticosteroid injections into the knee had limited and short-lived benefits. Systemic corticosteroids were not attempted. Even after successful TB treatment, this patient has right knee degeneration with persisting antalgic gait and currently awaits total joint replacement. Conclusion Our cases make clear that diagnosis and management of paradoxical reactions in the context of osteoarticular TB are not well-understood in the UK, but with TB incidence rising, they demand urgent study. We would advocate for further research into how these reactions emerge in this context, and the role of local versus systemic corticosteroid treatment in improving outcomes for such patients. Disclosure S. Sharrack: Grants/research support; SS is a recipient of the NIHR Leeds BRC Clinical Doctoral Fellowship Scheme.
No takes yet. Share an insight, caveat, or question.
Sharrack et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: